zbMATH — the first resource for mathematics

Separable solutions of quasilinear Lane-Emden equations. (English) Zbl 1272.35105
Let \(S\) be a smooth subset of the unit sphere \(S^{N-1}\) of \(\mathbb{R}^N\) and let \(p,q\in \mathbb{R}\) with \(q>p-1>0\). Moreover, let \(C_S=\{x\in \mathbb{R}^N\setminus \{0\}: \frac{x}{|x|}\in S\}\) be the cone with vertex \(0\) and opening \(S\).
The authors investigate the existence and nonexistence of positive solutions vanishing on \(\partial C_S\setminus\{0\}\) and of the separable form \(u(x)=|x|^{-\beta}\omega\left(\frac{x}{|x|}\right)\) for the quasilinear Lane-Emden equations
\[ -{\text{div}} \,(|\nabla u|^{p-2}\nabla u)=\epsilon u^q \quad { \text{in}} \;\;C_S, \] where \(\epsilon=\pm 1\).
A function \(u\) of the above form satisfies this problem provided that \(\beta_q=\frac{p}{q+p-1}\) and \(\omega\) is a positive solution, vanishing on \(\partial S\), of the following quasilinear elliptic equation on \(S\) \[ -{\text{div}}((\beta_q^2\omega^2+|\nabla'\omega|^2)^{\frac{p-2}{2}}\nabla'\omega)- \beta_q\lambda(\beta_q)(\beta_q^2\omega^2+|\nabla'\omega|^2)^{\frac{p-2}{2}}\omega=\epsilon \omega^q, \tag{1} \] where \(\lambda(\beta_q)=\beta_q(p-1)+p-N\) and \(\nabla'\) is the covariant derivative on \(S^{N-1}\).
From L. Vèron [Colloq. Math. Soc. János Bolyai. 62, 317–352 (1991; Zbl 0822.58052)], it is known that there exists a unique positive constant \(\beta_S\) such that, for \(\beta=\beta_S\), equation \((1)\) with \(\epsilon=0\) has a positive solution \(\omega\) vanishing on \(\partial S\). The constant \(\beta_S\) is involved in the existence results established by the authors. Indeed, they prove that:
for the reaction problem (i.e. \(\epsilon=1\)), a solution of \((1)\) vanishing on \(\partial S\) exists provided that \(q<\frac{(N-1)p}{N-1-p}-1\) if \(p<N-1\), and \(\beta_q<\beta_S\).
for the absorption problem (i.e. \(\epsilon=-1\)), a solution of \((1)\) vanishing on \(\partial S\) exists provided that \(\beta_q>\beta_S\).
Actually, the authors prove more general existence results where the unit sphere is replaced by a \(d\)-dimensional Riemannian manifold \((M,g)\) and \(S\) is a relatively compact smooth open domain of M.
Nonexistence results are known for \(\epsilon=1\) and \(\beta_q\geq \beta_S\) and for \(\epsilon=-1\) and \(\beta_q\leq \beta_S\). Therefore, the constrains \(\beta_q<\beta_S\) and \(\beta_q>\beta_S\) in the above existence results are sharp.
A nonexistence result is proved by the authors in the case in which \(\epsilon=1\), \(p<N-1\), \(S\nsubseteq S_+^{N-1}\) is a starshaped domain, and \(q=\frac{(N-1)p}{N-1-p}-1\). Therefore, in the case \(\epsilon=1\), the existence result is optimal for \(q=\frac{(N-1)p}{N-1-p}-1\).

35J92 Quasilinear elliptic equations with \(p\)-Laplacian
35J60 Nonlinear elliptic equations
47H11 Degree theory for nonlinear operators
58C30 Fixed-point theorems on manifolds
Full Text: DOI
[1] Anane, A.: Simplicité et isolation de la premi‘ere valeur propre du p-laplacien avec poids. C. R. Acad. Sci. Paris Sér. I Math. 305, 725-728 (1987) · Zbl 0633.35061
[2] Bidaut-Véron, M. F., Jazar, M., Véron, L.: Separable solutions of some quasilinear equa- tions with source reaction J. Differential Equations 244, 274-308 (2008) · Zbl 1136.35041
[3] Bidaut-Véron, M. F., Ponce, A., Véron, L.: Isolated boundary singularities of semilinear ellip- tic equations. Calc. Var. Partial Differential Equations 40, 183-221 (2011) · Zbl 1215.35075
[4] Borghol, R., Véron, L.: Boundary singularities of solutions of N -harmonic equations with absorption. J. Funct. Anal. 241, 611-637 (2006) · Zbl 1387.35283
[5] de Figueiredo, D., Lions, P.-L., Nussbaum, R.: A priori estimates and existence of pos- itive solutions of semilinear elliptic equations. J. Math. Pures Appl. 61, 41-63 (1982) · Zbl 0452.35030
[6] DiBenedetto, E.: C1+\alpha local regularity of weak solutions of degenerate elliptic equations. Nonlinear Anal. 7, 827-850 (1983) · Zbl 0539.35027
[7] Gmira, A., Véron, L.: Boundary singularities of solutions of some nonlinear elliptic equa- tions. Duke Math. J. 60, 271-324 (1991) · Zbl 0766.35015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.